Massachusetts, 2018

Flood and Hail in Massachusetts, June 16 to 18, 2018

June 16 to 18, 2018 · NWS BOX · 31 events in 6 counties and zones

A cold front moved from the Great Lakes across New England during the night of the 18th. The air mass ahead of the cold front was very warm and very humid.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$185,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A cold front moved from the Great Lakes across New England during the night of the 18th. The air mass ahead of the cold front was very warm and very humid. Showers and thunderstorms developed well ahead of the front over New York and Pennsylvania, then moved east into New England. There were numerous reports of wind damage in northern and western Massachusetts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 16, 2:45 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 16, 2:45 PM EST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
345 PM EDT Sat Jun 16 2018

.SYNOPSIS...

Warm and dry weather continues Sunday. Dangerous heat and humidity
impacts the interior Monday along with record high temperatures. A
cold front may trigger a few thunderstorms with heavy rainfall late
Monday and Monday night. Behind the departing cold front, cooler and
less humid weather follows Tuesday afternoon through Friday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...

400 PM Update...

Overall trend in the forecast remains on track for this afternoon.
Upper level ridge remains over the eastern Great Lakes while
southern New England is under northwest flow. A lot of cloud debris
has resulted in filter sunshine and thus temps remaining a degree or
two cooler than prev forecast. Continue to monitor for a late day
sea breeze along the eastern MA coastline north of Plymouth county,
as one as already developed and move onshore south of GHG. Upper
level winds appear to slack off right around 21-00z which may allow
for the winds to flip. Diurnal CU which has developed will dissipate
after sunset as high level clouds continue to move through the
region.

Tonight...

Upper level clouds will push through tonight as upper level ridge
begins to push eastward towards southern New England. High pressure
remains in control allowing for clear skies and light winds. Thus
radiational cooling will occur tonight resulting in temps to drop
into the mid 50s to low 60s away from the urban areas. Def a night
to open the windows as the next several days appear to be quite
warm. Low probability for fog to develop esp in the Pioneer Valley.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...

Tomorrow and tomorrow night...

Upper level ridge will continue to build across the area resulting
in building heights and dry weather. Warm front will move through
the region resulting in mid-levels wind to switch to a more
southwesterly direction. This WAA pattern will help warm surface
temps up the low 90s for the interior with mid 80s near the
coastline. Winds will take their time to increase resulting in light
flow aloft, and with the surface temp spread compared to the waters
expect sea breeze development on both coastlines.

Frontal system up in southern Canada will slowly approach the region
from the north. Still not a lot of moisture in the region so the
overnight hours will be dry. Increasing southwesterly winds ahead of
the front will result in a  mild night as dewpoints begin to
increase. Expect a some stratus and fog to develop esp along the
south coast where dewpoints will be the highest, which could limit
vsbys during the early morning hours. Overnight lows will be in the
mid to upper 60s.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...

Highlights...

* Dangerous heat in the interior Monday
* A few thunderstorms with heavy rain possible late Mon/Mon night
* Cooler and less humid Tue afternoon thru Fri but temps above normal

Monday and Monday night...

SNE will be on northern periphery of subtropical ridge with
anomalously warm airmass advecting into the region with westerly
flow aloft. 850 mb temps 20-21C and 925 mb temps even more
impressive at 26-27C across northern MA. Soundings show deep
boundary layer mixing which supports highs in the mid/upper 90s
interior, hottest across Merrimack Valley. Cooler temps toward the
south coast due to SW flow trajectory which will hold temps mostly
in the 80s. Expect dewpoints to climb into the upper 60s to around
70 in the afternoon which will result in heat indices of 100-104
degrees in the Merrimack valley and portions of the CT valley where
heat advisories will eventually be needed.

The heat and humidity will allow atmosphere to destabilize, but poor
mid level lapse rates will likely limit magnitude of instability
with SBCAPES 1000-1500 J/kg.  Forcing is limited during Mon so only
expecting widely sct late day t-storms across the interior. Better
chance of showers and t-storms ahead of southward advancing cold
front Mon night within low level theta-e ridge axis and KI spiking
into the upper 30s. PWAT axis exceeds 2 inches so potential for
locally heavy rainfall with any storms.

Tuesday...

Cold front will be moving south of the coast during the morning, and
may see a few lingering showers/isolated t-storm mainly south of the
Pike. Otherwise, excellent low level drying moves from north to
south with clouds giving way to increasing sunshine and less humid
air advecting south into the region. The afternoon will have a much
drier feel than the morning with temps mostly in the 80s.

Wednesday through Saturday...

Series of northern stream shortwaves within NW flow will carve out
mid level trough across SE Canada and the Northeast with NW flow
over New Eng through the end of the week. Result will be mainly dry
weather but will have to watch the end of the week as some of the
guidance indicating some showers. GEFS and EPS ensemble mean 850 mb
temps averaging 12-14C so highs will be in the 80s for much of the
region but comfortable humidity. Mid level ridge will try to build
back into New Eng next weekend with heat returning but confidence is
lower at this time range, and GEFS/EPS ensemble mean 850 mb
temps keep heat to the west.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Sunday Night/...

Today...High confidence. VFR. W-SW winds through the day. E coastal
sea breezes possible, but after 20-21z.

Tonight...High confidence. VFR with light and variable winds. Fog
potential for ORE.

Sun into Sunday night...High confidence. VFR. Sea breezes along both
coastlines by 14-15z. Daytime SCT CU, mainly 050-080. VFR overnight
with increasing high level clouds. Low prob of fog and MVFR stratus
along the south coast.

KBOS Terminal...High confidence in TAF overall. Late day sea breeze
possible, but may stay just offshore.

KBDL Terminal...High confidence in TAF.

Outlook /Monday through Thursday/...

Monday: Mainly VFR, with local MVFR possible. Windy with local
gusts to 30 kt. Slight chance SHRA, slight chance TSRA.

Monday Night: Mainly MVFR, with areas VFR possible. Breezy.
Chance SHRA, chance TSRA.

Tuesday: Mainly VFR, with local MVFR possible. Slight chance
SHRA.

Tuesday Night through Thursday: VFR.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Sunday Night/...

Through Sunday...Good boating weather thanks to light flow and
diminished seas through the period. Coastal sea breezes during
the day.

Sunday night...Approaching system from the north will increase wind
gusts and thus seas overnight. Still below SCA.

Outlook /Monday through Thursday/...

Monday: Winds less than 25 kt. Areas of seas approaching 5 ft.

Monday Night: Winds less than 25 kt. Local rough seas. Chance
of rain showers, slight chance of thunderstorms.

Tuesday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Slight chance of rain showers, isolated thunderstorms.

Tuesday Night: Winds less than 25 kt. Seas locally approaching
5 ft.

Wednesday through Thursday: Winds less than 25 kt.

&&

.TIDES/COASTAL FLOODING...

Early Sunday morning high tide in Boston is 11.9 ft. Agree with
prev forecaster that with the offshore flow and higher pressure
will result in very little if any additional surge. Thus additional
coastal flooding is not anticipated.

&&

.CLIMATE...
Here are the record and forecast highs for Monday June 18...

BOS ... 94 (1907 & 1929) ... Forecast High 96
BDL ... 95 (1957 & 1994) ... Forecast High 97
PVD ... 94 (1929)        ... Forecast High 90
ORH ... 93 (1907 & 1929) ... Forecast High 91

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Air Quality Alert from 11 AM to 11 PM EDT Sunday for
     MAZ020>024.
RI...None.
MARINE...None.

&&

SYNOPSIS...KJC/Dunten
NEAR TERM...Dunten
SHORT TERM...Dunten
LONG TERM...KJC
AVIATION...KJC/Dunten
MARINE...KJC/Dunten
TIDES/COASTAL FLOODING...Staff
CLIMATE...Staff
Hazardous weather outlook, Jun 16, 2:41 AM EST, 14 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
341 AM EDT Sat Jun 16 2018

CTZ002-MAZ003-005-006-010-011-013-014-170745-
Hartford CT-Eastern Franklin MA-Central Middlesex MA-
Western Essex MA-Eastern Hampshire MA-Eastern Hampden MA-
Western Norfolk MA-Southeast Middlesex MA-
341 AM EDT Sat Jun 16 2018

This Hazardous Weather Outlook is for northern Connecticut, eastern
Massachusetts, northeastern Massachusetts and western Massachusetts.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Temperatures are forecast to reach the mid to upper 90s across areas
of the Connecticut and Merrimack Valleys on Monday. With the heat
and increasing humidity, there is the potential for Heat Advisories
across portions of the region as heat indices may approach or exceed
100 degrees.

..SPOTTER INFORMATION STATEMENT......

Spotter activation is not expected at this time.

MAZ007-015-016-019-022-024-170745-
Eastern Essex MA-Suffolk MA-Eastern Norfolk MA-Eastern Plymouth MA-
Barnstable MA-Nantucket MA-
341 AM EDT Sat Jun 16 2018

This Hazardous Weather Outlook is for eastern Massachusetts,
northeastern Massachusetts and southeastern Massachusetts.

.DAY ONE...Today and Tonight.

Very minor coastal flooding is possible along the eastern MA coast
during tonight's high tide cycle.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

..SPOTTER INFORMATION STATEMENT......

Spotter activation is not expected at this time.

CTZ003-004-MAZ002-004-008-009-012-017-018-020-021-023-026-RIZ001>008-
170745-
Tolland CT-Windham CT-Western Franklin MA-Northern Worcester MA-
Western Hampshire MA-Western Hampden MA-Southern Worcester MA-
Northern Bristol MA-Western Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Dukes MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI-
341 AM EDT Sat Jun 16 2018

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, southeastern Massachusetts,
western Massachusetts, and Rhode Island.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

..SPOTTER INFORMATION STATEMENT......

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-170745-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
341 AM EDT Sat Jun 16 2018

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

..SPOTTER INFORMATION STATEMENT......

Spotter activation is not expected at this time.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The radar

The Boston radar (KBOX), 119 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

24 thunderstorm wind, 3 lightning, 2 hail, 1 funnel cloud, 1 flood. Local standard time, as filed.

Funnel Cloud, Hampshire

When
June 16, 4:50 PM EST to June 18, 4:55 PM EST
Where
Hampshire County, 0.51 mi NNE of Granby
Reported by
Amateur Radio
Coordinates
42.257, -72.517

At 4:52 PM EST, a funnel cloud was sighted at Granby. Multiple videos later confirmed rotation in the funnel cloud.

Thunderstorm Wind, Franklin

When
June 18, 4:15 PM EST
Where
Franklin County, 0.64 mi NE of Colrain
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.676, -72.670

At 4:15 PM EST, a tree was reported down on wires on West Leyden Road in Colrain.

Thunderstorm Wind, Franklin

When
June 18, 4:15 PM EST
Where
Franklin County, Leyden
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Amateur Radio
Coordinates
42.700, -72.620

At 4:15 PM EST, trees were reported down on wires on Kately Road, Mid County Road and Greenfield Road in Leyden.

Hail, Hampshire

When
June 18, 4:16 PM EST to 4:18 PM EST
Where
Hampshire County, 0.85 mi NE of Plainfield to 2.01 mi ENE of Plainfield
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
42.530, -72.910

At 4:17 PM EST, hail up to 1 inch in diameter was reported on North Union Street and on Campbell Road.

Hail, Franklin

When
June 18, 4:19 PM EST to 4:20 PM EST
Where
Franklin County, 1.43 mi W of Ashfield
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
42.531, -72.808

At 4:19 PM EST, hail up to quarter-size fell on Hawley Road in Ashfield.

Thunderstorm Wind, Franklin

When
June 18, 4:29 PM EST
Where
Franklin County, 1.28 mi E of Bernardston
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.667, -72.525

At 4:29 PM EST, multiple trees and wires were down on Shaw Road in Bernardston.

Thunderstorm Wind, Franklin

When
June 18, 4:31 PM EST
Where
Franklin County, 0.49 mi SW of South Ashfield
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.515, -72.777

At 4:31 PM EST, wires and a transformer were down on Conway Road, State Route 116, in Ashfield.

Thunderstorm Wind, Franklin

When
June 18, 4:42 PM EST
Where
Franklin County, 0.1 mi SE of Burkville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.519, -72.698

At 4:42 PM EST, a tree and wires were down on Shelburne Falls Road in Conway.

Thunderstorm Wind, Franklin

When
June 18, 4:46 PM EST
Where
Franklin County, 0.51 mi WNW of Whately Station
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
42.452, -72.640

At 4:46 PM EST, two trees and wires were down on North Street in Whately.

Thunderstorm Wind, Middlesex

When
June 18, 5:00 PM EST
Where
Middlesex County, 0.62 mi E of Hovey Corner
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.679, -71.588

At 5 PM EST, a tree was down on wires on Brookline Street in Pepperell.

Thunderstorm Wind, Middlesex

When
June 18, 5:25 PM EST to 5:30 PM EST
Where
Middlesex County, 1.87 mi SE of Westford
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
42.559, -71.408

At 5:30 PM EST at tree fell into a house on Sequoia Road in Westford.

Thunderstorm Wind, Middlesex

When
June 18, 5:30 PM EST to 5:35 PM EST
Where
Middlesex County, 1.5 mi W of South Chelmsford
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.568, -71.399

At 5:30 PM EST, many trees and wires were brought down on Old Lowell Road and Chelmsford Road in Westford.

Thunderstorm Wind, Worcester

When
June 18, 5:33 PM EST
Where
Worcester County, 1.1 mi WSW of Whalom
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.514, -71.770

At 5:33 PM EST, a tree was down across Pleasant Street in Leominster.

Thunderstorm Wind, Worcester

When
June 18, 5:35 PM EST
Where
Worcester County, 0.94 mi SW of Harvard
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.489, -71.591

At 5:35 PM EST a large tree and wires were reported down on Warren Avenue in Harvard.

Thunderstorm Wind, Middlesex

When
June 18, 5:35 PM EST to 5:40 PM EST
Where
Middlesex County, 1.49 mi SW of South Chelmsford
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Amateur Radio
Coordinates
42.555, -71.391

At 5:35 PM EST, multiple trees were brought down on State Route 27 (Acton Road) in Westford and Chelmsford, near the town line.

Thunderstorm Wind, Essex

When
June 18, 5:35 PM EST
Where
Essex County, 0.49 mi SE of Groveland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.744, -71.024

At 5:35 PM EST, two trees were down blocking Center Street in Groveland.

Lightning, Essex

When
June 18, 5:36 PM EST to 5:37 PM EST
Where
Essex County, 0.51 mi W of Haverhill
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.780, -71.090

At 6:36 PM EST lightning struck a house on Solitaire Drive in Haverhill.

Thunderstorm Wind, Middlesex

When
June 18, 5:42 PM EST
Where
Middlesex County, 1.09 mi SW of Acton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.468, -71.483

At 5:42 PM EST, trees were down and blocking Notre Dame Road in Acton.

Thunderstorm Wind, Middlesex

When
June 18, 5:42 PM EST
Where
Middlesex County, 0.49 mi N of East Acton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.487, -71.432

At 5:42 PM EST, trees were down and blocking Main Street in Acton.

Thunderstorm Wind, Essex

When
June 18, 5:43 PM EST
Where
Essex County, 0.98 mi S of Newburyport
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.806, -70.869

At 5:43 PM EST two trees were down on High Street near Newburyport High School.

Flood, Worcester

When
June 18, 5:44 PM EST to 9:00 PM EST
Where
Worcester County, 0.21 mi WSW of Leominster to 0.49 mi W of Whalom
Cause
Heavy Rain
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.529, -71.754

At 5:34 PM EST, a car was trapped in flood waters on Water Street in Leominster, and a second car was trapped in flood waters on Graham Street.

Thunderstorm Wind, Essex

When
June 18, 5:45 PM EST
Where
Essex County, 0.79 mi W of Haverhill Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.799, -71.085

At 5:45 PM EST, a tree was down on the backyard of a residence on Winona Avenue. This caused damage to the siding of the house and knocked down the fence.

Thunderstorm Wind, Essex

When
June 18, 5:45 PM EST
Where
Essex County, 1.03 mi NNW of Newbury
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Amateur Radio
Coordinates
42.814, -71.005

At 5:45 PM EST a tree was down on a car on Valley Street in Merrimac.

Thunderstorm Wind, Essex

When
June 18, 5:48 PM EST
Where
Essex County, 1.81 mi ESE of Newbury
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.791, -70.966

At 5:48 PM EST, a tree and wires were down on Middle Street in West Newbury.

Thunderstorm Wind, Middlesex

When
June 18, 5:50 PM EST
Where
Middlesex County, 0.2 mi SE of Boxborough
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.498, -71.498

At 5:50 PM EST, a tree was down on Depot Road in Boxborough. At the same time, a tree was also down in Hill Road in Boxborough.

Lightning, Essex

When
June 18, 5:50 PM EST
Where
Essex County, 1.25 mi SSW of Pigeon Cove
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.652, -70.626

At 5:50 PM EST, lightning struck a house, causing a fire, on Tarr's Lane in Rockport.

Thunderstorm Wind, Essex

When
June 18, 5:53 PM EST
Where
Essex County, 0.85 mi N of Linebrook
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
42.692, -70.927

At 5:53 PM EST, a tree and wires were down on Leslie Road in Ipswich, and on Lymick Road in Ipswich.

Thunderstorm Wind, Essex

When
June 18, 5:54 PM EST
Where
Essex County, 1 mi ENE of Amesbury
Measured
50 kt (58 mph) estimated gust
Property damage
$16,000
Reported by
Amateur Radio
Coordinates
42.856, -70.912

At 5:54 PM EST, a tree came down on a pickup truck on Monroe Street in Amesbury.

Thunderstorm Wind, Essex

When
June 18, 5:55 PM EST
Where
Essex County, 2.29 mi SW of Ipswich
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.656, -70.861

At 5:55 PM EST several trees were down on Waldingfield Road in Hamilton.

Thunderstorm Wind, Worcester

When
June 18, 6:35 PM EST
Where
Worcester County, 0.79 mi SE of Southbridge Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.091, -72.020

At 6:35 PM EST, a tree and wires were reported down on Charlton Street in Southbridge.

Lightning, Hampden

When
June 18, 7:10 PM EST
Where
Hampden County, 0.02 mi NNE of Gillett Corner
Property damage
$30,000
Reported by
Amateur Radio
Coordinates
42.020, -72.780

At 7:10 PM EST, lightning caused a structure fire at 58 Congamond Road in Southwick. The fire started in the attic and then spread. Two residents were able to escape without injury.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2018Every state in 2018This day in weather historyWarnings in Massachusetts, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751758, 751741, 751752, 751753, 751740, 751743, 751744, 751746, 751748, 751775, 751781, 751780, 751766, 751767, 751782, 751789, 751786, 751783, 751785, 751790, 751764, 751791, 751792, 751794, 751784, 751787, 751797, 751799, 751801, 751774, 751762.